Dyskinesias subside off all medication in a boy with autistic disorder and severe mental retardation

James R Brasic, Jacqueline Y. Barnett, Patricia Aisemberg, Seok Cheol Ahn, Robert H. Nadrich, Diana Kaplan, Raheela Ahmad, Maria De Fatima Mendonça

Research output: Contribution to journalArticle

Abstract

A boy with autistic disorder and severe mental retardation developed severe dyskinesias, including objective akathisia (probable) and tics, a month after discontinuation of at least two years of treatment with drugs that block dopamine receptors. These dyskinesias greatly subsided during a 17-wk. open-label nonblind clinical trial of clomipramine, and returned transiently when the parents abruptly discontinued clomipramine. However, the dyskinesias gradually subsided during two and a half years of follow-up with the boy being off all medication. A few stereotypies remain. We believe this suggests the hypothesis that movement disorders, such as withdrawal and tardive akathisia and tics, occurring in boys with autistic disorder treated with dopamine receptor-blocking drugs may subside months or years after discontinuation of the agents and that clomipramine may facilitate this process. We also hypothesize that some boys with autistic disorder and mental retardation exhibit fewer movement disorders, fewer psychiatric symptoms, and better over-all functioning after they have received no dopamine receptor-blocking drugs for several months, and this improvement continues years after the medication has ceased.

Original languageEnglish (US)
Pages (from-to)755-767
Number of pages13
JournalPsychological Reports
Volume81
Issue number3
StatePublished - Dec 1997
Externally publishedYes

Fingerprint

Dyskinesias
Autistic Disorder
Clomipramine
Intellectual Disability
Dopamine Receptors
Tics
Movement Disorders
Drug-Induced Akathisia
Pharmaceutical Preparations
Psychomotor Agitation
Psychiatry
Parents
Clinical Trials
Therapeutics

ASJC Scopus subject areas

  • Psychology(all)

Cite this

Brasic, J. R., Barnett, J. Y., Aisemberg, P., Ahn, S. C., Nadrich, R. H., Kaplan, D., ... Mendonça, M. D. F. (1997). Dyskinesias subside off all medication in a boy with autistic disorder and severe mental retardation. Psychological Reports, 81(3), 755-767.

Dyskinesias subside off all medication in a boy with autistic disorder and severe mental retardation. / Brasic, James R; Barnett, Jacqueline Y.; Aisemberg, Patricia; Ahn, Seok Cheol; Nadrich, Robert H.; Kaplan, Diana; Ahmad, Raheela; Mendonça, Maria De Fatima.

In: Psychological Reports, Vol. 81, No. 3, 12.1997, p. 755-767.

Research output: Contribution to journalArticle

Brasic, JR, Barnett, JY, Aisemberg, P, Ahn, SC, Nadrich, RH, Kaplan, D, Ahmad, R & Mendonça, MDF 1997, 'Dyskinesias subside off all medication in a boy with autistic disorder and severe mental retardation', Psychological Reports, vol. 81, no. 3, pp. 755-767.
Brasic JR, Barnett JY, Aisemberg P, Ahn SC, Nadrich RH, Kaplan D et al. Dyskinesias subside off all medication in a boy with autistic disorder and severe mental retardation. Psychological Reports. 1997 Dec;81(3):755-767.
Brasic, James R ; Barnett, Jacqueline Y. ; Aisemberg, Patricia ; Ahn, Seok Cheol ; Nadrich, Robert H. ; Kaplan, Diana ; Ahmad, Raheela ; Mendonça, Maria De Fatima. / Dyskinesias subside off all medication in a boy with autistic disorder and severe mental retardation. In: Psychological Reports. 1997 ; Vol. 81, No. 3. pp. 755-767.
@article{6d84a4fea612450d815123208491e919,
title = "Dyskinesias subside off all medication in a boy with autistic disorder and severe mental retardation",
abstract = "A boy with autistic disorder and severe mental retardation developed severe dyskinesias, including objective akathisia (probable) and tics, a month after discontinuation of at least two years of treatment with drugs that block dopamine receptors. These dyskinesias greatly subsided during a 17-wk. open-label nonblind clinical trial of clomipramine, and returned transiently when the parents abruptly discontinued clomipramine. However, the dyskinesias gradually subsided during two and a half years of follow-up with the boy being off all medication. A few stereotypies remain. We believe this suggests the hypothesis that movement disorders, such as withdrawal and tardive akathisia and tics, occurring in boys with autistic disorder treated with dopamine receptor-blocking drugs may subside months or years after discontinuation of the agents and that clomipramine may facilitate this process. We also hypothesize that some boys with autistic disorder and mental retardation exhibit fewer movement disorders, fewer psychiatric symptoms, and better over-all functioning after they have received no dopamine receptor-blocking drugs for several months, and this improvement continues years after the medication has ceased.",
author = "Brasic, {James R} and Barnett, {Jacqueline Y.} and Patricia Aisemberg and Ahn, {Seok Cheol} and Nadrich, {Robert H.} and Diana Kaplan and Raheela Ahmad and Mendon{\cc}a, {Maria De Fatima}",
year = "1997",
month = "12",
language = "English (US)",
volume = "81",
pages = "755--767",
journal = "Psychological Reports",
issn = "0033-2941",
publisher = "Ammons Scientific Ltd",
number = "3",

}

TY - JOUR

T1 - Dyskinesias subside off all medication in a boy with autistic disorder and severe mental retardation

AU - Brasic, James R

AU - Barnett, Jacqueline Y.

AU - Aisemberg, Patricia

AU - Ahn, Seok Cheol

AU - Nadrich, Robert H.

AU - Kaplan, Diana

AU - Ahmad, Raheela

AU - Mendonça, Maria De Fatima

PY - 1997/12

Y1 - 1997/12

N2 - A boy with autistic disorder and severe mental retardation developed severe dyskinesias, including objective akathisia (probable) and tics, a month after discontinuation of at least two years of treatment with drugs that block dopamine receptors. These dyskinesias greatly subsided during a 17-wk. open-label nonblind clinical trial of clomipramine, and returned transiently when the parents abruptly discontinued clomipramine. However, the dyskinesias gradually subsided during two and a half years of follow-up with the boy being off all medication. A few stereotypies remain. We believe this suggests the hypothesis that movement disorders, such as withdrawal and tardive akathisia and tics, occurring in boys with autistic disorder treated with dopamine receptor-blocking drugs may subside months or years after discontinuation of the agents and that clomipramine may facilitate this process. We also hypothesize that some boys with autistic disorder and mental retardation exhibit fewer movement disorders, fewer psychiatric symptoms, and better over-all functioning after they have received no dopamine receptor-blocking drugs for several months, and this improvement continues years after the medication has ceased.

AB - A boy with autistic disorder and severe mental retardation developed severe dyskinesias, including objective akathisia (probable) and tics, a month after discontinuation of at least two years of treatment with drugs that block dopamine receptors. These dyskinesias greatly subsided during a 17-wk. open-label nonblind clinical trial of clomipramine, and returned transiently when the parents abruptly discontinued clomipramine. However, the dyskinesias gradually subsided during two and a half years of follow-up with the boy being off all medication. A few stereotypies remain. We believe this suggests the hypothesis that movement disorders, such as withdrawal and tardive akathisia and tics, occurring in boys with autistic disorder treated with dopamine receptor-blocking drugs may subside months or years after discontinuation of the agents and that clomipramine may facilitate this process. We also hypothesize that some boys with autistic disorder and mental retardation exhibit fewer movement disorders, fewer psychiatric symptoms, and better over-all functioning after they have received no dopamine receptor-blocking drugs for several months, and this improvement continues years after the medication has ceased.

UR - http://www.scopus.com/inward/record.url?scp=0031308720&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031308720&partnerID=8YFLogxK

M3 - Article

C2 - 9400068

AN - SCOPUS:0031308720

VL - 81

SP - 755

EP - 767

JO - Psychological Reports

JF - Psychological Reports

SN - 0033-2941

IS - 3

ER -